Thunderstorm Wind, Dundy
- When
- July 11, 9:43 PM MST
- Where
- Dundy County, 0.53 mi E of Haigler
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.020, -101.920
During the evening hours, a line of thunderstorms developed over Northeast Colorado and the Nebraska Panhandle and moved southeast. An embedded storm developed along the Colorado/Nebraska state line where it moved over the town of Haigler and produced the lone severe thunderstorm wind gust of 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours, a line of thunderstorms developed over Northeast Colorado and the Nebraska Panhandle and moved southeast. An embedded storm developed along the Colorado/Nebraska state line where it moved over the town of Haigler and produced the lone severe thunderstorm wind gust of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 9:13 PM MST, 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
1013 PM MDT Thu Jul 11 2024
.KEY MESSAGES...
- Much above normal temperatures with highs in the 100s Friday
through Monday.
- A few isolated showers and thunderstorms possible each day
through Saturday. Some gusty winds possible near stronger
storms.
- Precipitation chances increase next week with temperatures
closer to normal.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 115 PM MDT Thu Jul 11 2024
Temperatures will be the biggest concern through the weekend,
though some isolated showers and thunderstorms will also be
possible. High temperatures will reach the lower 100s tomorrow,
low to middle 100s on Saturday and middle to upper 100s by
Sunday. Overnight lows will be in the 60s and 70s. It is
possible that by Sunday may see Heat Advisory criteria of 105
heat index being met east of Highway 83. As for precipitation
chances, will see some isolated showers and thunderstorms
develop mainly in Colorado late this afternoon and evening, then
watch for other isolated activity moving in from western
Nebraska through the rest of the night. Severe storms are not
expected, but some locally strong wind gusts cannot be ruled
out. That pattern repeats again for Friday afternoon and Friday
night and possibly again on Saturday. The ridge finally nudges
into the area on Sunday which is the only day the models are
completely dry.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 115 PM MDT Thu Jul 11 2024
The extreme heat continues on Monday with another day of triple
digit highs, then a cold front sags into the area Monday night
and Tuesday providing at least a bit of relief. Highs on Tuesday
will be in the mid to upper 90s. NBM still insisting on
precipitation chances Monday night, though latest runs of both
the GFS and ECMWF are dry, so confidence is rather low. However,
on Tuesday will see a shortwave come through in the northwest
flow aloft as well as the frontal boundary lingering in the
area. Temperatures remain above normal in the mid to upper 90s.
Models are generating quite a bit of precipitation Tuesday
night in the area and show very slow storm motions. It is still
several days out but bears watching for the potential of both
severe storms and heavy rainfall/flooding. Front pushes south on
Wednesday leaving the area in the post frontal upslope regime
and temperatures closer to normal. Instability is pushed west
into Colorado, but still appears anomalously moist in the low
levels with troughing forecast in the northwest flow aloft. So,
precipitation chances will continue. Northwest flow continues on
Thursday, but does appear to be some drier air working into the
lower levels. Instability will be limited to Colorado in the
afternoon where convection should develop, then moving southeast
with the mean wind into the evening hours, but weakening in the
more stable airmass. High temperatures will be in the middle
80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1013 PM MDT Thu Jul 11 2024
VFR conditions are expected at both KGLD and KMCK through the
forecast period. Isolated rw/trw could occur near the CO/KS border
this evening. Confidence on impacting KGLD is low so have left
out mention at this time.
Winds for KGLD, south around 10kts through 19z Friday, then
southeast around 10-20kts.
Winds for KMCK, southeast around 10kts. Gusts up to 20kts from
18z Fri-02z Sat.
&&
.CLIMATE...
Issued at 452 PM MDT Wed Jul 10 2024
With forecasted high temperatures set to range from 100F to 105F
area-wide from Friday, July 12th through Monday, July 15th
there is the potential for some locales to come with a few
degrees of the record highs for each day. Listed below are the
records for each day:
Friday Saturday Sunday Monday
7/12 7/13 7/14 7/15
______________________________________________
Goodland KS 106F/1954 108F/1934 107F/1934 106F/1925
Burlington CO 106F/1954+ 103F/1934 105F/1925 103F/2000+
Hill City KS 113F/1939 115F/1934 113F/1934 113F/1934
McCook NE 110F/1939 108F/1954+ 109F/1934 112F/1925
Colby KS 106F/1995 111F/1934 109F/1934 108F/1925
Yuma CO 106F/1954 108F/1954 105F/2010 102F/2006+
Tribune KS 106F/2008 107F/1934 107F/1934 108F/2000
A (+) denotes a record in multiple years.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...JN
CLIMATE...JNHazardous Weather Outlook National Weather Service Goodland KS 805 PM MDT Thu Jul 11 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 805 PM MDT Thu Jul 11 2024 /905 PM CDT Thu Jul 11 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A few isolated showers and thunderstorms are possible through tonight. Some gusty winds up to 50 to 55 mph will be possible in any stronger storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... The area will see much above normal temperatures Friday through Monday. High temperatures will be in the 100s and lows in the 60s and 70s. Isolated afternoon and evening showers and thunderstorms Friday and Saturday could produce some locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Thu Jul 11 2024
KSZ041-042-112330-
Wichita KS-Greeley KS-
507 PM MDT Thu Jul 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WICHITA AND EAST
CENTRAL GREELEY COUNTIES THROUGH 530 PM MDT/630 PM CDT/...
At 506 PM MDT/606 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Leoti, moving southeast at 15 mph.
HAZARD...Brief, localized wind gusts up to 55 mph and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Wichita and east central Greeley Counties, including the following
locations... Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3841 10163 3849 10166 3857 10158 3860 10150
3854 10138 3848 10127 3830 10145 3827 10154
TIME...MOT...LOC 2306Z 302DEG 12KT 3847 10152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
817 PM MDT Thu Jul 11 2024
COZ090-120300-
Yuma County CO-
817 PM MDT Thu Jul 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
900 PM MDT...
At 817 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Haxtun to 6 miles north of
Midway. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 55 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.
This includes Highway 385 between mile markers 267 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4044 10218 4011 10279 4035 10279 4035 10278
4044 10278
TIME...MOT...LOC 0217Z 322DEG 17KT 4067 10259 4032 10336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
856 PM MDT Thu Jul 11 2024
COZ090-120345-
Yuma County CO-
856 PM MDT Thu Jul 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN YUMA COUNTY THROUGH 945
PM MDT...
At 854 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Holyoke to 6 miles northwest
of Elba. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 55 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Yuma around 905 PM MDT.
Other locations in the path of these storms include Eckley.
This includes Highway 385 between mile markers 246 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4044 10205 4019 10205 3984 10280 4036 10278
4044 10262
TIME...MOT...LOC 0254Z 316DEG 21KT 4048 10233 4003 10329
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1025 PM MDT Thu Jul 11 2024
COZ090-091-KSZ001-NEZ079-120500-
Kit Carson County CO-Yuma County CO-Cheyenne KS-Dundy NE-
1025 PM MDT Thu Jul 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
THROUGH 1100 PM MDT/MIDNIGHT CDT/...
At 1024 PM MDT/1124 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Haigler to 6 miles west of Cope. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph. Brief locally heavy rainfall
also possible along Highway 385 in Yuma county.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Haigler around 1040 PM MDT.
This includes Highway 385 near mile marker 210, and between mile
markers 212 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10280 3986 10280 4020 10204 3994 10165
3946 10252 3941 10290 3957 10303
TIME...MOT...LOC 0424Z 313DEG 13KT 4010 10204 3965 10296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JNPreliminary Local Storm Report
National Weather Service Goodland KS
1033 PM MDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM Tstm Wnd Gst 2 NNW Heartstrong 39.98N 102.60W
07/11/2024 M41 MPH Yuma CO Mesonet
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
1042 PM MDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
07/11/2024 M50 MPH Dundy NE Mesonet
&&
JNThe Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 04:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196880.